Alert archive / Vermont / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 9, NWS Burlington, VT

July 8, 2003Essex County, Vermont

NWS Burlington, VT issued this severe thunderstorm warning at Jul 8, 2003, 5:13 PM EDT for Essex County, Vermont. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 8, 2003, 5:13 PM EDT (21:13 UTC)
Expired
Jul 8, 2003, 6:15 PM EDT
In force
62 min
Issued by
NWS Burlington, VT
Area
Whole counties

County Essex County, VT

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 9.2 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2003-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2003-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
783 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

702 
WUUS51 KBTV 082113
SVRBTV
VTC009-082215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
513 PM EDT TUE JUL 8 2003

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ESSEX COUNTY IN NORTHEAST VERMONT


* UNTIL 615 PM EDT

* AT 508 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM NORTON TO 4 MILES
  NORTHWEST OF ISLAND POND...MOVING EAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE...
  NEAR NORTON...ISLAND POND AROUND 510 PM EDT
  NEAR CANAAN AROUND 530 PM EDT
  NEAR MAIDSTONE AROUND 540 PM EDT

WHEN SEVERE THUNDERSTORMS ARE OCCURRING...MOVE INSIDE A REINFORCED
BUILDING...AWAY FROM WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL
APPLIANCES UNTIL THE STORMS HAVE PASSED.

SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 55 MPH...DESTRUCTIVE
HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. MOVE TO AN INTERIOR
ROOM ON THE LOWEST FLOOR.

$$

LAT...LON 4501 7186 4477 7196 4464 7162 4501 7151

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 4:05 PM EDT, 1 hour 8 minutes earlier.

Area forecast discussion, Jul 8, 4:05 PM EDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
405 PM EDT TUE JUL 8 2003

SHORT TERM WX PROBLEM IS FRONTAL SYSTEM MOVG ACRS FA THRU THIS
EVENING. PLENTY OF INSTABILITY ACRS RGN ATTM. BUT DRIER AIR IS
ADVECTING INTO RGN AS WNDS BCM MORE WESTERLY. THIS COMBINED WITH VERY
DRY AIR IN MID LVLS AND LACK OF SIGNIFICANT LLVL MSTR CONVEREGENCE
APPEARS TO BE INHIBITING CONVECTION ACRS BTV CWA. STILL CHC ISOLD SVR
XTRM NRN VT NEXT COUPLE OF HRS...BUT STRONGEST STORMS WL BE LOCATED
ACRS SRN CANADA...WHERE BEST JET DYNAMICS LIE.

DRIER AIR WILL CONTINUE TO FILTER INTO FA OVERNIGHT ON NW WNDS AS
HIGH PRESSURE BLDS EAST FROM NORTH OF GRTLKS. ANY CHC SHRA/TSRA
WL BE OVER BY SHORTLY AFTER 00Z...THEN BCMG M/CLR OVRNGT. MAV MIN
TEMPS GENERALLY ACCEPTED...AS THEY CORRELATE WELL WITH DWPTS UPSTREAM
IN SRN ONT.

WED: SOME DISAGREEMENT IN MODELS REGARDING HOW FAR NORTH MSTR
ASSOCD WITH SHRTWV/SFC LOW MOVG EAST FROM OH VLY WL LIFT. HAVE
LEANED TOWARDS ETA SOLUTION...WHICH IS MORE IN LINE WITH PREVIOUS
THINKING. THIS SCENARIO KEEPS SYSTEM AND ITS ASSOCD MSTR SUPPRESSED
WELL TO SOUTH OF FA.

WED NITE/THURS: WE RMN UNDER INFLUENCE OF HIGH PRESSURE DURING THIS
PERIOD WITH DRY CONDITIONS AND CLR TO P/C SKIES.

EXTENDED: HAVE MADE VERY FEW CHANGES TO GRIDS OR FCST REGARDING
THE EVENT EXPECTED LATE THURS NITE INTO FRI NITE. MODELS DIFFER ON
TRACK OF SFC LOW...WHICH MAY AFFECT TEMPS A BIT AND ALSO THE
CONVECTIVE POTENTIAL...BUT THEY ARE SIMILAR WITH REAGRDS TO ONSET AND
ENDING TIME OF PCPN. DRIER AIR MOVES IN SATURDAY. AFTER THAT...A
SERIES OF WEAK SYSTEMS WL AFFECT RGN LATER IN WEEKEND THRU EARLY NEXT
WEEK. HAVE GONE WITH LOW CHC SHWRS EACH DAY.

.BTV...NONE.

RJS
Hazardous weather outlook, Jul 8, 4:20 AM EDT, 12 hours 53 minutes before
NYZ026>031-034-035-087-VTZ001>012-016>019-081015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
420 AM EDT TUE JUL 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT
AS WELL AS NORTHERN NEW YORK.

.DAY ONE...TODAY

SLIGHT CHANCE OF AFTERNOON THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 4:11 PM EDTSevere Thunderstorm WarningBTVFranklin, Orleans64 min

Nearby

Severe Thunderstorm Warnings in Vermont, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.